question-icon

Does chemotherapy caause peripheral neuropathy?

default
Posted on Fri, 11 Jul 2014
Question: I had lung cancer. 2/3 of right lung removed...lower......05/01/14. Waiting for chemo to start. I already have peripheral neuropathy from back trauma. Currently taking 12 300mg Gabapentin . I am a 58 year old male. This was my first surgery. The thought of chemo making my neuropathy worse scares me to death........HELP!
doctor
Answered by Dr. Ashish Verma (34 minutes later)
Brief Answer:
no it wont

Detailed Answer:
Hi XXXXXXX

Welcome to HealthcareMagic.

Don't worry, chemo won't affect you neuropathy much.

Chemotherapy kills the rapidly dividing cells of the body like cancer cells, skin cells, hair follicles and blood cells. That's why chemo has side effects of hair fall, dry skin and reduced blood count leading to decreased immunity.

Nerves don't divide after their full maturation which happens by five years of age. So they will not be harmed.

Hope i have been helpful.

Regards,
Dr. Ashish Verma
Above answer was peer-reviewed by : Dr. Raju A.T
doctor
default
Follow up: Dr. Ashish Verma (29 minutes later)
Then why was I told it would? The face my oncologist made when I told her I already peripheral neuropathy would disagree .
doctor
Answered by Dr. Ashish Verma (13 minutes later)
Brief Answer:
Its very rare

Detailed Answer:
Hi,

Usually peripheral neuropathy are autoimmune diseases and you are given immune suppressants drugs to control the disease.

Chemotherapy also decreases the immunity, so chances of getting secondary infection are very high. And sometimes your blood cell counts might get dangerously low to warrant stopping the chemo in the middle.

Rarely it might flare up your neuropathy if the drug given has neurotoxicity as one of its side effects.

Maybe fearing all this your oncologist is little hesitant.

Regards,
Dr. Ashish Verma
Above answer was peer-reviewed by : Dr. Raju A.T
doctor
Answered by
Dr.
Dr. Ashish Verma

General Surgeon

Practicing since :2008

Answered : 1290 Questions

premium_optimized

The User accepted the expert's answer

Share on
Does chemotherapy caause peripheral neuropathy?

Brief Answer: no it wont Detailed Answer: Hi XXXXXXX Welcome to HealthcareMagic. Don't worry, chemo won't affect you neuropathy much. Chemotherapy kills the rapidly dividing cells of the body like cancer cells, skin cells, hair follicles and blood cells. That's why chemo has side effects of hair fall, dry skin and reduced blood count leading to decreased immunity. Nerves don't divide after their full maturation which happens by five years of age. So they will not be harmed. Hope i have been helpful. Regards, Dr. Ashish Verma